West Virginia, 2023Flash Flooding and Damaging Winds in West Virginia, August 25 to 26, 2023
August 25 to 26, 2023 · NWS RLX · 16 events in 7 counties and zones
A sagging cold front sluggishly pressed through West Virginia beginning on August 25th, continuing to shift eastward on the 26th. The slow nature of this boundary promoted an extended period of showers and thunderstorms spanning both days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sagging cold front sluggishly pressed through West Virginia beginning on August 25th, continuing to shift eastward on the 26th. The slow nature of this boundary promoted an extended period of showers and thunderstorms spanning both days.
Starting on the 25th, a few thunderstorms sprouted during the predawn hours through parts of north central West Virginia, with individual tree damage noted in each county. A few storms reached severe levels during the morning rush hour, with strong winds causing additional tree damage in Clay and Kanawha Counties. Within the storms passing over Kanawha County, bursts of heavier rainfall took place, and caused minor high water issues in known trouble areas in and around downtown Charleston. While the bulk of storms diminished shortly after sunrise, another round of flash flooding occurred in parts of Teays Valley in Putnam County and eastward near the Putnam/Kanawha County lines early that morning.
On the next day on August 26th, more rain fell across parts of eastern Kanawha County. The disturbance imposing the slow moving cold front finally set sail to the east on the 26th so convection chances quickly diminished. However, the ground conditions left behind by these two days of precipitation would set the stage for major flash flooding to take shape on August 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 25, 1:50 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 25, 1:50 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
250 AM EDT Fri Aug 25 2023
.SYNOPSIS...
Showers and thunderstorms track across from the northwest
overnight. Another hot day Friday with a chance for afternoon
storms, before a cold front brings cooler weekend weather.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 215 AM Friday...
Updated pops to reflect the faster NAMNest/HIRESarw solutions
with the convective complex coming south-southeast through the
forecast area overnight into Friday morning.
As of 1035 PM Thursday...
Skies have mostly cleared this evening ahead of a large complex
of thunderstorms developing across Michigan and Lake Erie. This
complex is still expected to move south overnight with shower
and storms moving across the region after midnight. There is
still uncertainty on how organized this system holds, but high
res models continue to show solutions of the line moving south
of I-64 early Friday morning.
A heat advisory was issued earlier this evening for Friday
between 2-6 PM as the heat index is expected to climb above 100
degrees. This could be impacted if a moist boundary stalls
during the morning following overnight convection. Models are
also suggesting redeveloping afternoon convection, so the
temperature forecast continues to remain uncertain on Friday.
As of 755 PM Thursday...
Temperature trends did not get as hot as expected today as
early showers slowed daytime heating. Heat indices did break the
100 degree mark over Ashland, KY with upper 90s across eastern
Kentucky, parts of southeast Ohio, and the Ohio River Valley.
Temperatures have peaked and are expected to cool through late
evening; therefore, the Heat Advisory for today will be allowed
to expire.
As of 118 PM Thursday...
Key Points:
* Excessive heat this afternoon and Friday along the Ohio
River Valley.
* Another round of showers and storms move in from the north
tonight.
* Some storms could be strong or severe with damaging winds,
small hail, and heavy rain.
High pressure remains at the surface and timely afternoon
mixing is kicking in, eroding the remnant clouds from this
morning. Heat and humidity will quickly filter in through any
breaks and clearing in the clouds. Guidance has trended
temperatures downward due to clouds and strong mixing, but heat
advisory criteria still looks likely along the Ohio River
Valley and points west. Temperatures will be in the 90s across
the lowlands this afternoon, with dew points in the upper 60s
and lower 70s. Heat indices will be above 100 across parts of
Ohio and along the Ohio River Valley this afternoon. Unless
significant changes happen, planning to keep the heat advisory
in place this afternoon.
A stationary front will park itself over PA this evening with a
shortwave arriving overnight. This will lead to a similar
scenario as last night, with a complex of showers and
thunderstorms moving down across the northern reaches of the
CWA as well as the mountains. Some uncertainty still remains, as
a few CAMs are trying to push the line southward across the
rest of CWA; while others keep it moving southeastward, missing
the rest of the CWA. As such, SPC opted to keep the entire CWA
in a marginal risk for isolated severe storms with damaging
winds, small hail, and heavy rain later this evening and
overnight. Localized flooding could be possible, so we are in a
marginal risk for excessive rainfall per WPC.
Friday will be another hot and sultry day with high pressure in
place ahead of a cold front approaching from the west. It may
even be hotter than today if the anticipated storm complex does
not linger around, like what happened this morning. Most of the
lowlands will see temperatures in the mid to upper 90s paired
with oppressive dew points. Heat indices will be above 100 along
the Ohio River and west. Another heat advisory will be likely.
The southern half of the CWA, along and south of I-64, is
outlooked for a marginal risk for severe storms tomorrow, as
this will be the area of highest instability (CAPE around
2,000 J/kg). Damaging winds and heavy downpours will be likely
in afternoon showers and thunderstorms. Localized flooding could
be possible with PWATS around 1.75"-2.00". WPC opted for
another marginal excessive rainfall risk tomorrow to cover this
possibility.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
As of 250 AM Friday...
In the wake of cold frontal passage, the region finds itself in a
northwest flow regime for Saturday into Saturday night yielding
slight cooler and drier conditions. High temperatures across the
lowlands Saturday are expected to be in the mid to upper 80s with
dew point values generally around the 70 degree mark. With the
absence of a lid of high pressure overhead, this could yield some
pop-up showers and storms for Saturday afternoon.
As the cold front continues to sink into the Deep South Sunday, an
inverted trough is expected to extend from the parent low pressure
up the spine of the Southern and Central Appalachians. This will
yield continued shower/storm chances, primarily along and adjacent
to the higher terrain Sunday into Monday.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 250 AM Friday...
Weak cold frontal passage is expected sometime during the day
Tuesday. Mid-level lapse rates are on the weaker side, generally
<5.5C/km so not expecting much conditional instability, perhaps
a few hundred MLCAPE even given a peak heating frontal passage.
Still, will code up at least some isolated thunderstorms with
this activity.
A reinforcing shot of cooler and drier air arrives with a secondary
cold front Wednesday which should yield pleasant late summer weather
for the remainder of the long term period with minimal precipitation
chances.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 215 AM Friday...
Convective complex of showers and thunderstorms coming south-
southeastward through the area overnight into Friday morning is
most likely to impact CKB and EKN with IFR conditions 08-13Z
with PKB also possibly impacted during this time. Sites farther
south may also be impacted 10-13Z HTS and CRW, 12-14Z BKW.
Any trailing fog and stratus will then give way to VFR
conditions the balance of the daylight morning hours Friday that
will continue Friday afternoon except, where interrupted by
additional thunderstorms. Afternoon thunderstorms Friday will
die down as the sun sets and the front passes Friday evening,
but dense valley fog is likely to begin forming toward the end
of the TAF period, 06Z Saturday.
Surface flow overnight will be light southwest, except stronger
gusts from the north to northwest possible in thunderstorms,
most likely northern sites. Surface flow will otherwise
strengthen a bit and be gusty at times during the day on
Friday, with stronger gusts again possible in afternoon
thunderstorms. Surface flow will become west to northwest by
late Friday afternoon, and then light and variable overnight
Friday night.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of thunderstorms
overnight into Friday morning may vary, with strong wind gusts
also possible. There may be fog and stratus in the wake of
thunderstorms Friday morning. Additional thunderstorm impacts
are possible Friday afternoon. Fog formation near the end of the
TAF period, 06Z Saturday, may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 08/25/23
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H H M M M H H H H H H
HTS CONSISTENCY H H H M M M H H H H H H
BKW CONSISTENCY H H H H H H H M H H H H
EKN CONSISTENCY H L L M M M M L M H H H
PKB CONSISTENCY H H H M M M H H H H H H
CKB CONSISTENCY H H H M M H H H M M M H
AFTER 06Z SATURDAY...
IFR or worse in fog and stratus possible overnight Friday night
into Saturday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory from 2 PM this afternoon to 8 PM EDT this
evening for WVZ005>007-013>015-024>026.
OH...Heat Advisory from 2 PM this afternoon to 8 PM EDT this
evening for OHZ083-085>087.
KY...Heat Advisory from 2 PM this afternoon to 8 PM EDT this
evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...TRM/JP
NEAR TERM...KH/TRM/LTC
SHORT TERM...JP
LONG TERM...JP
AVIATION...TRMHazardous weather outlook, Aug 24, 7:13 PM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
813 PM EDT Thu Aug 24 2023
OHZ066-067-075-076-084-VAZ003-004-WVZ008>011-016>020-027>034-039-040-
515>526-260015-
Perry-Morgan-Athens-Washington-Vinton-Dickenson-Buchanan-Jackson WV-
Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
813 PM EDT Thu Aug 24 2023
This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central, northeast, northern,
southeast and southern West Virginia.
.DAY ONE...Tonight.
Isolated thunderstorms are possible late tonight, a few may become
strong to severe with wind, hail and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal chance for strong to severe thunderstorms
Friday afternoon and evening. These storms may produce damaging
winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
KYZ101>103-105-OHZ083-085>087-WVZ005>007-013>015-024>026-260015-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-
813 PM EDT Thu Aug 24 2023
...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern and western West
Virginia.
.DAY ONE...Tonight.
Isolated thunderstorms are possible late tonight, a few may become
strong to severe with wind, hail and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a chance for strong thunderstorms Friday afternoon and
evening. These storms may produce damaging winds and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Thunderstorm Wind, Doddridge
- When
- August 25, 2:55 AM EST
- Where
- Doddridge County, 1.75 mi NE of Duckworth
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.290, -80.860
One tree was blown down across Duckworth Road.
Thunderstorm Wind, Ritchie
- When
- August 25, 2:55 AM EST
- Where
- Ritchie County, 1.27 mi ENE of Hannahdale
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.230, -81.010
One tree was knocked down on Bunnell Run Road in Harrisville.
Thunderstorm Wind, Taylor
- When
- August 25, 3:00 AM EST
- Where
- Taylor County, 0.53 mi E of Prunytown
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.330, -80.070
One tree fell down and laid across the road on Trap Springs Road.
Thunderstorm Wind, Clay
- When
- August 25, 5:13 AM EST
- Where
- Clay County, 0.54 mi W of Clay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.470, -81.090
A tree was blown down across Cemetery Road near the town of Clay.
Thunderstorm Wind, Kanawha
- When
- August 25, 5:15 AM EST
- Where
- Kanawha County, 0.88 mi SE of Reamer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.460, -81.360
In Clendenin, a tree was blown down along Leatherwood Road.
Thunderstorm Wind, Putnam
- When
- August 25, 5:15 AM EST
- Where
- Putnam County, 0.54 mi E of Robertsburg
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.650, -81.940
A tree was downed onto Manilla Ridge Road between Route 62 and Homebrew Hollow Road outside of Buffalo.
Thunderstorm Wind, Kanawha
- When
- August 25, 5:30 AM EST
- Where
- Kanawha County, 0.54 mi W of West Charleston
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.380, -81.680
A tree was blown down at the 2200 block of Third Avenue in Charleston.
Thunderstorm Wind, Clay
- When
- August 25, 5:31 AM EST
- Where
- Clay County, Fola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.380, -81.100
Outside the town of Clay, a tree was blown down across Fola Road.
Thunderstorm Wind, Kanawha
- When
- August 25, 5:40 AM EST
- Where
- Kanawha County, Hansford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.200, -81.400
A tree was blown down at the intersection of Maccorkle Avenue and Paint Creek Road.
Flash Flood, Kanawha
- When
- August 25, 5:45 AM EST to 7:45 AM EST
- Where
- Kanawha County, 0.63 mi SW of Nitro to 1.72 mi NNW of Fairview
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.415, -81.840
A swath of heavy rain extending along the I-64 corridor resulted in minor high water issues in the county. Starting in Cross Lanes, where high water was observed around Sun Valley Drive where it intersects with Big Tyler Road. In downtown Charleston, high water was observed along Washington Street East at the intersection of East Avenue. A motorist was briefly stuck in the flooded roadway, but was able to get out. Additional high water was observed in Kanawha City at the 35th Street Bridge and in Belle along West Dupont Avenue.
Thunderstorm Wind, Putnam
- When
- August 25, 5:55 AM EST to 5:57 AM EST
- Where
- Putnam County, 0.69 mi S of Midway to 0.69 mi S of Rumer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.560, -81.970
In Eleanor, a tree was blown down at the intersection of Winfield Road and Hurricane Creek Road between the mulch plant and the golf course. The tree was obstructing the northbound lane of travel. A few miles away, another tree was observed to have been knocked down at the 1300 block of Roosevelt Boulevard.
Thunderstorm Wind, Kanawha
- When
- August 25, 6:15 AM EST
- Where
- Kanawha County, 1.08 mi W of Spring Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.350, -81.750
A few trees were blown in South Charleston at the intersection of Maccorkle Avenue and Chesapeake Avenue.
Thunderstorm Wind, Boone
- When
- August 25, 6:25 AM EST
- Where
- Boone County, 0.54 mi W of Greenview
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.000, -81.830
Near the town of Madison, a tree was blown down onto Big Branch Road.
Flash Flood, Putnam
- When
- August 25, 10:50 AM EST to 1:30 PM EST
- Where
- Putnam County, 1.5 mi NNW of Mt Vernon to 0.96 mi ENE of Scott Depot
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.470, -81.961
The on-ramp to Interstate 64 in Nitro observed flooding in the low lying spots of the bridge. Down the road in Teays Valley, Teays Meadows Road and North Poplar Fork Road at Brierwood Drive observed flooding.
Flash Flood, Kanawha
- When
- August 25, 11:45 AM EST to 1:30 PM EST
- Where
- Kanawha County, 2.17 mi W of Lower Falls to 1.66 mi W of Lower Falls
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.370, -81.890
Browns Creek rose out of its banks and caused flooding along Browns Creek Road up to the Kanawha/Putnam County line.
Flash Flood, Kanawha
- When
- August 26, 8:45 PM EST to 11:31 PM EST
- Where
- Kanawha County, 0.8 mi ESE of Winifrede Jct to 0.69 mi WSW of Quincy
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.195, -81.517
A clogged culvert resulted in minor flooding issues of two houses residing along Little Creek Road. Slaughters Creek rose above its banks and caused high water issues along Slaughters Creek Road and Westwood Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 25 to 30, 202335 deaths · 28 events
- Excessive Heat and Heat in Arizona, August 25 to 30, 202311 deaths · 8 events
- Hail and Damaging Winds in Kentucky, August 25, 20231 death · $15,000 · 50 kt wind · 16 events
- Flash Flood in Utah, August 25, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, August 25, 2023$5.1 million · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Kentucky, August 25, 20232 injured · 72 kt wind · 21 events
- Damaging Winds in Georgia, August 25, 2023$50,000 · 65 kt wind · 2 events
- Flooding and Damaging Winds in Indiana, August 25 to 26, 2023$27,000 · 55 kt wind · 7 events
- Damaging Winds in Illinois, August 25 to 26, 202361 kt wind · 20 events
- Heat in Tennessee, August 25, 202312 events
- Excessive Heat in Kentucky, August 25, 202311 events
- Flash Flood and Hail in Kansas, August 25, 2023$1,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127617, 1127627, 1127616, 1127621, 1127622, 1127629, 1127628, 1127624, 1127623, 1128171, 1127630, 1127625, 1127634, 1128164, 1128167, 1128194.